Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 8, NWS Hanford, CA

January 9, 2017Kern County, Tulare County, California

NWS Hanford, CA issued this flash flood warning at Jan 9, 2017, 12:06 AM PST for Kern County, Tulare County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2017, 12:06 AM PST (08:06 UTC)
Expired
Jan 9, 2017, 3:00 AM PST
In force
3 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

Counties Kern County, CA, Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 112 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 8.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2017-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2017-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -620 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
155 kt
0-1 km storm-relative helicity
-620 m²/s²
0-3 km storm-relative helicity
-643 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WGUS56 KHNX 090806
FFWHNX
CAC029-107-091100-
/O.NEW.KHNX.FF.W.0008.170109T0806Z-170109T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
1206 AM PST MON JAN 9 2017

The National Weather Service in Hanford CA has issued a

* Flash Flood Warning for...
  Northeastern Kern County in central California...
  Southeastern Tulare County in central California...

* Until 300 AM PST

* At 1204 AM PST, Doppler radar indicated heavy rain across the
  warned area. Flash flooding is expected to begin shortly.

Excessive rainfall over the Cedar Fire burn scar will result in
debris flow moving through the Caliente Creek Watershed. The debris
flow can consist of rock, mud, vegetation and other loose materials.

Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 3589 11847 3570 11847 3570 11868 3588 11867

$$

Barlow
1 follow-up statement
045 
WGUS76 KHNX 091053
FFSHNX

Flash Flood Statement
National Weather Service San Joaquin Valley CA
253 AM PST MON JAN 9 2017

CAC029-107-091101-
/O.EXP.KHNX.FF.W.0008.000000T0000Z-170109T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-Tulare CA-
253 AM PST MON JAN 9 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN KERN AND SOUTHEASTERN
TULARE COUNTIES WILL EXPIRE AT 300 AM PST...

The heavy rain has ended. Widespread flooding is no longer expected
to pose a threat. Please continue to heed any remaining road
closures. Please report mudslides and rock slides to law
enforcement. 

LAT...LON 3589 11847 3570 11847 3570 11868 3588 11867

$$

jdb

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:15 PM PST, 9 hours 51 minutes earlier.

Area forecast discussion, Jan 8, 2:15 PM PST, 9 hours 51 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
215 PM PST Sun Jan 8 2017

.SYNOPSIS...
Periods of heavy rain and high Sierra snow will continue
over the Central California Interior through Monday. Much of the
next 5 days will be mild and wet as additional storm systems track
inland from the Pacific.

&&

.DISCUSSION...
Next storm quickly approaching the Central California Interior
this afternoon as another major winter event unfolds. Currently,
regional Doppler radars show the event over Northern California
and extending down to Yosemite NP. Radar and gauge data showing
similar values of over one inch of precipitation in the last 6
hours north of San Francisco and across the Northern Sacramento
Valley. Gauge data did indicate over a half an inch in the
Yosemite area from the last 6 hours ending at 1000 am PST. Strong
winds continue to blow across the region as surface pressure
gradients from KSFO to KLAS remain above 10mb. With values
currently at 14mb, not only is Kern County able to have strong
winds, winds in the San Joaquin Valley have been able to reach
advisory criteria as well. A wind advisory is currently in effect
through this evening until the bulk of the precipitation hits the
area. Convectively, thunderstorms have been confined to the Sierra
Nevada this morning. While thunderstorm activity will fade later
today, thunderstorm potential will increase once again during the
passage of the cold front overnight.

Upper air observation from Oakland and Vandenberg both showed
considerable precip-water values near their all-time record max
values. Oakland came in with 0.99 of an inch while Vandenberg
measured 1.08 inches. With Max Average values of 1.19 and 1.12
inches of precip-water for this date, respectively, the observed
values were not far from their all-time highs. Furthermore,
observed freezing levels range from 9000 to 12000 feet from north
to south. Therefore, average snow levels should range just above
10000 feet but, will lower after the passage the cold front
overnight to around 6000 feet. In addition, Blended Total Precip-
Water satellite imagery is showing a plume of moisture
(atmospheric river) in the range of 1.2 to 2.0 inches pointing
toward Northern California.

The atmospheric river is progged to shift southward in conjunction
with the surface cold front moving through Central California
overnight. Therefore, precipitation will start again later today
and spread southward toward Kern County a few hours before
midnight. With the southward shift of the atmospheric river,
precipitation efficiency should remain high across the Sierra
Nevada as 6 hour precipitation totals of +1.00 inch during the
event from 400 pm to 400 am PST are possible. The lower elevations
will not see these values as the lack of orographic lift will cut
the values to possibly a quarter of the mountain amounts. Models
show the bulk of the event occurring before 400 am PST which will
warrant the existence of flash flood watches and river statements
for the Central California Interior for at least one more day.

While heavy precipitation may not occur after Monday, unsettled
conditions will continue for most of the week. Models show another
short-wave trof pushing through early on Wednesday with an even
stronger disturbance pushing through later on Thursday. Will deal
with current events for now and begin messaging the uncertainty of
the next few storms by the start of the work-week. Models do form
another moisture plume toward the middle of the week, but not to
the extent of the current event. Therefore, will reformulate what
the impacts will be with the later storms and issue the
appropriate statements.

&&

.AVIATION...
Mountain obscurations over the Sierra Nevada and the Tehachapi
Mountains in clouds and sct precipitation for the next 24 hours.
MVFR in ceilings and mist with patchy IFR in fog in the San Joaquin
Valley after 10Z Monday. VFR Monday afternoon in the SJV with
patches of MVFR conditions due to lower ceilings.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Flash Flood Watch through Monday afternoon CAZ093>097.

Wind Advisory until 10 PM PST this evening CAZ092-095.

Flood Watch through Monday afternoon CAZ089>092.

Wind Advisory until 10 PM PST this evening CAZ089>091.

&&

public...Molina
avn/fw...Molina
synopsis...Molina

weather.gov/hanford

In the hours before

Local storm report, Jan 8, 11:43 PM PST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1143 PM PST SUN JAN 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0746 PM     FLOOD            6 ESE COALINGA          36.10N 120.26W
01/08/2017                   FRESNO             CA   LAW ENFORCEMENT

            CHP REPORTED ROAD COMPLETELY FLOOD OVER ON
            HIGHWAY 33 AT LOST HILLS ROAD.

&&

BSO
Local storm report, Jan 8, 11:46 PM PST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
1146 PM PST SUN JAN 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 PM     FLOOD            3 NNE OAKHURST          37.38N 119.63W
01/08/2017                   MADERA             CA   LAW ENFORCEMENT

            CHP REPORTED SOUTHBOUND LANE BLOCK DUE TO
            DEBRIS ON ROADWAY ON HIGHWAY 41 NEAR ROAD
            632 (NORTH OF OAKHURST).

&&

BSO
Local storm report, Jan 8, 11:47 PM PST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1147 PM PST SUN JAN 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     FLOOD            10 W COALINGA           36.14N 120.53W
01/08/2017                   FRESNO             CA   LAW ENFORCEMENT

            CHP REPORTED HIGHWAY 198 CLOSED FROM FIRESTONE AVE TO THE
            FRESNO/MONTEREY COUNTY LINE DUE TO FLOODING.

&&

DS

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 4:12 PM PSTAreal Flood AdvisoryHNXFresno, Madera, Mariposa, Merced, Tuolumne2 hr
Jan 8, 6:09 PM PSTAreal Flood AdvisoryHNXFresno, Kern, Kings, Madera, Mariposa, Merced and 2 more3 hr
Jan 8, 8:37 PM PSTAreal Flood AdvisoryHNXKern, Tulare3 hr
Jan 8, 10:39 PM PSTAreal Flood AdvisoryHNXFresno, Kern, Kings, Madera, Mariposa, Tulare6 hr
Jan 9, 1:01 AM PSTFlash Flood WarningHNXFresno3 hr
Jan 9, 1:34 AM PSTFlash Flood WarningHNXKern3 hr
Jan 9, 3:09 AM PSTAreal Flood AdvisoryHNXMadera3 hr
Jan 9, 3:33 AM PSTWinter Storm WarningHNX4 days
Jan 9, 3:52 AM PSTFlash Flood WarningHNXKern3 hr
Jan 9, 5:09 AM PSTSpecial Weather StatementHNXMerced51 min
Jan 9, 5:58 AM PSTSpecial Weather StatementHNXMariposa47 min
Jan 9, 6:24 AM PSTAreal Flood AdvisoryHNXMadera, Mariposa3 hr
Jan 9, 6:42 AM PSTSpecial Weather StatementHNXFresno, Madera48 min
Jan 9, 7:11 AM PSTAreal Flood AdvisoryHNXFresno, Madera3 hr
Jan 9, 7:51 AM PSTAreal Flood AdvisoryHNXFresno, Madera3 hr
Jan 9, 9:08 AM PSTAreal Flood WarningHNXFresno, Madera6 hr
Jan 9, 9:16 AM PSTSpecial Weather StatementHNXFresno44 min
Jan 9, 9:57 AM PSTSpecial Weather StatementHNXTulare48 min
Jan 9, 2:54 PM PSTAreal Flood WarningHNXFresno, Madera6 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.